Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Cold, cough, congestion in head and running nose. On septra. Could this be something else?

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
I have had a cold/cough for 5 weeks. I went to a doctor and I have been taking Septra for 7 days. The congestion in my head is less however. My nose is still running constantly and I am physically still exhausted. Could it be something else? How can you tell if it's Allergies or a cold?
Posted Sun, 17 Nov 2013 in Ear, Nose and Throat Problems
Answered by Dr. Kerry Pottinger 33 minutes later
Brief Answer:
Yes. I advise further tests.

Detailed Answer:
Thank you for using Healthcare Magic.
You have been on the appropriate initial treatment for an upper/lower respiratory tract infection. However, it would have usually resolved by now. Therefore, I think it advisable to seek further management.
I suggest you see your doctor who will be able to examine you and perform initial investigations. Sometimes a chest infection can be accompanied by a tight chest which can benefit from inhalers. Blood tests may show that you are anemic. This would account for your exhaustion and is easily treated with iron supplements. A chest X-ray may help to identify any other cause for your persistent cough. Culture of your sputum may indicate you need to be on different antibiotics.
Regarding the possibility of allergies being the cause of your symptoms. This may not cause a cough lasting this long. You would need to consider whether you have been exposed to any allergens that you are not usually exposed to.
I have mentioned some initial investigations that would be normal practice to carry out for someone with a cough lasting 5 weeks. Your doctor will have the benefit of being able to examine your chest and may have further suggestions for tests.
I hope this helps. If you have any further questions, please do not hesitate to contact me.
Dr K A Pottinger,
Above answer was peer-reviewed by
Follow-up: Cold, cough, congestion in head and running nose. On septra. Could this be something else? 43 minutes later
Thank you . However, it is not a cough I have had for 5 weeks. It was initially sinus congestion . This has been cleard up by the antibiotics. Now I have been left with a runny nose and tiredness. Does this warrant more tests?
Answered by Dr. Kerry Pottinger 23 minutes later
Brief Answer:
I suggest you have your blood tested for anemia.

Detailed Answer:
Thank you for the further information. Recovery from sinusitis can take a few weeks and leave you feeling tired. If your cough has cleared up I consider you do not need a chest X-ray or sputum culture. However, one of the commonest causes of exhaustion in your age group is anemia. Therefore, I suggest you have your hemoglobin checked with a simple blood test. If it is normal, then I consider that you exhaustion is likely to be related to the sinusitis.
Ensure you are eating a healthy, balanced diet, drinking plenty of water and getting enough sleep. These simple measures will help with overcoming the exhaustion.
I hope you make a speedy recovery.
Dr K A Pottinger,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor